Format

Send to

Choose Destination
Wien Klin Wochenschr. 2016 Dec;128(Suppl 7):548-552. Epub 2016 Nov 29.

Accidental cannabis poisoning in the elderly.

Author information

1
Department of Cardiology, General Hospital Celje, Oblakova 5, 3000, Celje, Slovenia. anja_zupan@yahoo.com.
2
Poison Control Centre, Division of Internal Medicine, University Medical Centre Ljubljana, Ljubljana, Slovenia.
3
Health Centre Žalec, Žalec, Slovenia.
4
Department of Cardiology, General Hospital Celje, Oblakova 5, 3000, Celje, Slovenia.

Abstract

There are two main varieties of Cannabis sativa plant, namely, hemp which is cultivated for fiber and seeds and contains low amounts of psychoactive cannabinoids and the other which is cultivated for the drug cannabis or marijuana. Increasing popularity of hemp food products and alleged beneficial effects of cannabinoids in the drug variety of cannabis might lead to confusion in the lay population and unintentional ingestion of marijuana, as described in this case report. During a workshop on the use of hemp for medicinal purposes, there was a degustation of various hemp food products including also cookies that were brought by one of the attendees. Approximately 1 h after ingestion of cookies, people experienced nausea and vomiting, dizziness, sleepiness and difficulty walking. Twelve people were referred to emergency department, where two were admitted to intensive care because of central nervous system depression. They were all managed with supportive measures and were discharged home without health-related consequences.

KEYWORDS:

Cannabinoids; Cannabis; Hemp; Poisoning; THC

PMID:
27900531
DOI:
10.1007/s00508-016-1136-0

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center